THURSDAY, Nov. 15 (HealthDay News) -- The risks of developing heart problems while taking the breast cancer drug Herceptin alone or with other anti-cancer drugs may be even higher for older women than thought, new research indicates.
Herceptin (trastuzumab) has long been used to treat breast cancers that overproduce HER-2, also known as human epidermal growth factor. The drug improves disease-free and overall survival, but experts have known that it increases the risk of heart failure because it can affect the ability of the heart to pump blood. It can also raise the chances of developing cardiomyopathy, where the heart muscle becomes enlarged or rigid.
Now, a new study that focused on women aged 67 and older has found that the risk may be higher than believed. The report is published online Nov. 14 in the Journal of the American College of Cardiology.
For older women, the message is this, said study leader Dr. Jersey Chen, an assistant professor of cardiology at the Yale University School of Medicine: "You should know that your risk of developing heart failure or cardiomyopathy may be higher than what is quoted to you [by your doctor]."
Those earlier estimates, Chen said, are based on clinical trials that mainly looked at younger and, in some cases, healthier women.
In those studies, the risk of heart failure, for instance, increased by about 1.6 percent for women on Herceptin. In Chen's new research, the team found that Herceptin or Herceptin given with the anti-cancer drugs known as anthracyclines, raise the risk of either heart failure or cardiomyopathy by about 9 percent in the first year compared to no chemotherapy.
Chen looked at more than 45,000 women, aged 67 and older, who had early-stage breast cancer and were treated with a variety of regimens from 2000 to 2007.
The researchers followed them for three years to see who developed he
All rights reserved